Texas, 2017

Tornadoes and Hail in Texas, March 28, 2017

March 28, 2017 · NWS SJT · 22 events in 11 counties and zones

A potent upper level system and an associated frontal boundary resulted in the development of a few discrete supercell thunderstorms that spawned at least four tornadoes and a few reports of large hail in the Big Country. However, according to Storm Chaser videos, these tornadoes remained over open country.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
22

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

A potent upper level system and an associated frontal boundary resulted in the development of a few discrete supercell thunderstorms that spawned at least four tornadoes and a few reports of large hail in the Big Country. However, according to Storm Chaser videos, these tornadoes remained over open country. As the system evolved into a line of storms during the evening, it resulted in several wind damage reports across the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at Mar 28, 2:28 PM CST, 6 minutes earlier.

Area forecast discussion, Mar 28, 2:28 PM CST, 6 minutes before
Area Forecast Discussion
National Weather Service San Angelo TX
328 PM CDT Tue Mar 28 2017

.SHORT TERM...
(Tonight and Wednesday)

...Severe weather expected this afternoon and tonight...

There is a moderate risk of severe weather this afternoon and
overnight along and north of I-20; with an elevated risk across the
rest of West Central Texas.

Scattered thunderstorms are expected to develop from Ozona to San
Angelo to Brownwood, then northward into the Big Country this
afternoon.  Large hail, damaging winds, and localized flooding are
possible. There is also the threat of an isolated tornado this
afternoon and evening, mainly in the Big Country.

A second line of thunderstorms will move east from the Permian
Basin...into western sections of the Concho Valley and Big Country
this evening, then across the rest of West Central Texas overnight.
This second line of storms should be along a Sonora to San Angelo to
Abilene line 9 to 11 PM.  Winds will shift southwest after the line
of storms moves through. Severe weather is also expected with this
second line. A very unstable atmosphere is in place with MUCAPES of
3000 J/KG along with 0-6 KM bulk shear values of 45 to 60 KTS.

Storms should exit eastern counties by daybreak Wednesday. A few
wraparound showers are possible Wednesday afternoon, north of I-20,
as the upper low moves east across North Texas. Downslope southwest
to west winds should allow temperatures to rise into the upper 70s
to lower 80s.

04

.LONG TERM...
(Wednesday Night through Tuesday)

Some wrap-around showers and thunderstorms will be possible
across the northern Big Country Wedneday night as an upper low
moves east our of the Panhandle. Highs on Wednesday will be in
the mid 70 to upper 70s across the northern half of the area to
near 80 over the southern half of the area. A cold front will
move through the region Wednesday night with morning lows on
Thursday in the upper 40s. Slightly cooler temperatures are
expected behind the cold front on Thursday, with highs in the low
to mid 70s. Upper level ridging will build into the area in the
wake of the exiting upper low with dry conditions and afternoon
highs warming into the mid and upper 80s on Friday.

The next upper level low will move over New Mexico on Saturday
bringing southwest winds aloft over the forecast area. There will
be a chance of showers and thunderstorms over most of the forecast
area Saturday through Sunday night as the upper low moves across
the forecast area. Saturday highs will be around 80s with lower
70s on Sunday behind a Pacific cold front.Saturday and Sunday lows
will be in the mid 50s.

Monday and Tuesday will be dry with morning lows in the lower
50s. Afternoon highs on Monday and Tuesday will warm into the
upper 70s and lower 80s.

15

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene 	 54  77  48  72 /  80  10  10   0
San Angelo 	 53  80  48  78 /  80   5   0   0
Junction 	 54  81  49  76 /  90   5   5   0
Brownwood 	 54  79  49  73 /  90  10   5   5
Sweetwater 	 53  74  46  74 /  70  20  10   0
Ozona      	 52  78  48  77 /  80   5   0   0

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
None.
&&
Hazardous weather outlook, Mar 28, 12:06 PM CST, 2 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service SAN ANGELO TX
106 PM CDT Tue Mar 28 2017

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-291815-
Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho-
Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford-
Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble-
Mason-
106 PM CDT Tue Mar 28 2017

This Hazardous Weather Outlook is for portions of west central
Texas.

.DAY ONE...This Afternoon and Tonight

There is a moderate risk of severe thunderstorms this afternoon
and evening in the Big Country, along and north of I-20. There is
an enhanced risk of severe storms across the rest of West Central
Texas this afternoon and overnight.

Scattered thunderstorms, some severe, are expected to develop
along and north of Sterling City...Ballinger...Brownwood line
after 3 PM this afternoon. Large hail, damaging winds and
localized flooding is possible. An isolated tornado is also
possible. A second, north to south line of severe storms, is
expected to develop early this evening in Crockett county, western
Concho valley and Big Country...then move east across West
Central Texas overnight. These storms will also be capable of
large hail, damaging winds and localized flooding.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Another round of strong to severe thunderstorms is possible
Saturday night through Sunday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed this afternoon into the evening
hours.

In the hours before

Special weather statement, Mar 28, 1:50 PM CST, 44 minutes before
Special Weather Statement
National Weather Service San Angelo TX
250 PM CDT TUE MAR 28 2017

TXZ065-066-072-282015-
Runnels TX-Tom Green TX-Coke TX-
250 PM CDT TUE MAR 28 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN COKE AND
NORTHWESTERN RUNNELS COUNTIES UNTIL 315 PM CDT...

At 250 PM CDT, Doppler radar was tracking a strong thunderstorm near
Tennyson, or 15 miles southeast of Robert Lee, moving north at 45
mph.

Dime size hail and winds in excess of 30 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Maverick around 255 PM CDT.
  Bronte and Norton around 300 PM CDT.

Other locations impacted by this storm include Wilmeth and Us-
277 Near The Tom Green-Coke County Line.

A severe thunderstorm watch remains in effect until 1000 PM CDT for
west central Texas.

LAT...LON 3169 10039 3204 10024 3197 9999 3162 10022
TIME...MOT...LOC 1950Z 198DEG 39KT 3178 10025

Woodward

The radar

The San Angelo radar (KSJT), 78 km away, was scanning. The volume nearest the first event began at 20:32 UTC.

Open the radar archive at this moment

Event by event

11 hail, 7 thunderstorm wind, 4 tornado. Local standard time, as filed.

Hail, Coke

When
March 28, 2:34 PM CST
Where
Coke County, 2.38 mi SSE of Oak Creek Res
Measured
0.88 in hail
Reported by
Public
Coordinates
32.040, -100.250

Hail, Taylor

When
March 28, 3:00 PM CST
Where
Taylor County, 3.01 mi WSW of Ovalo
Measured
1.75 in hail
Reported by
Public
Coordinates
32.110, -100.120

The public reported golf ball size hail 2 miles south southwest of Happy Valley.

Hail, Taylor

When
March 28, 3:09 PM CST
Where
Taylor County, 9.4 mi NE of Shep
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
32.250, -99.990

A trained spotter reported golf ball size hail 9 miles southwest of View.

Tornado, Fisher

When
March 28, 3:36 PM CST to 3:37 PM CST
Where
Fisher County, 3.13 mi SSE of Royston to 3.06 mi SSE of Royston
Rating
EF0
Path length
0.07 mi
Path width
25 yd
Reported by
Trained Spotter
Coordinates
32.776, -100.287

A trained spotter observed a brief tornado touchdown in an open field.

Tornado, Taylor

When
March 28, 3:52 PM CST to 3:53 PM CST
Where
Taylor County, 4.14 mi W of Tye
Rating
EF0
Path length
0.01 mi
Path width
25 yd
Reported by
Other Federal Agency
Coordinates
32.440, -99.940

This tornado was a brief touch down that was reported and photographed by a meteorologist from Dyess Airforce Base.

Hail, Nolan

When
March 28, 4:22 PM CST
Where
Nolan County, 0.9 mi NE of Nolan
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
32.280, -100.240

Hail, Jones

When
March 28, 4:29 PM CST
Where
Jones County, 2.76 mi S of Funston
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
32.710, -99.800

A trained spotter reported golf ball size hail 3 miles south of Funston.

Tornado, Jones

When
March 28, 4:33 PM CST to 4:43 PM CST
Where
Jones County, 4.04 mi N of Hawley to 0.69 mi S of Funston
Rating
EF0
Path length
4.5 mi
Path width
50 yd
Reported by
Trained Spotter
Coordinates
32.678, -99.825

Storm chasers provided video evidence and good times for this tornado. This tornado featured a brief horizontal tube and also had multiple weak looking vortices. The path of this tornado was estimated using radar data. A National Weather survey team did not find any damage with this tornado.

Hail, Jones

When
March 28, 4:39 PM CST
Where
Jones County, 0.69 mi N of Anson
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
32.760, -99.880

Hail, Nolan

When
March 28, 4:40 PM CST
Where
Nolan County, 4.46 mi NE of Sweetwater Gesin Arp
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
32.440, -100.310

A trained spotter reported quarter size hail 6 miles east-southeast of Sweetwater.

Tornado, Jones

When
March 28, 5:03 PM CST to 5:10 PM CST
Where
Jones County, 1.3 mi N of New Hope to 1.59 mi E of Stamford
Rating
EF0
Path length
4.68 mi
Path width
100 yd
Reported by
Trained Spotter
Coordinates
32.889, -99.780

According to Storm Chaser videos, this tornado was a well developed cone tornado. NWS and Emergency Management could not find any damage since this tornado remained over open fields. Therefore, it was given an EF0 rating.

Hail, Haskell

When
March 28, 5:35 PM CST
Where
Haskell County, 1.35 mi ESE of Haskell
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
33.160, -99.730

A trained spotter reported quarter size hail in Haskell.

Hail, Haskell

When
March 28, 5:50 PM CST
Where
Haskell County, 1.35 mi ESE of Haskell
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
33.160, -99.730

A trained spotter reported golf ball size hail in Haskell.

Hail, Haskell

When
March 28, 6:07 PM CST
Where
Haskell County, 3.26 mi NNE of Josselet
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
33.270, -99.670

A trained spotter reported quarter size hail 4 miles south of Weinert.

Thunderstorm Wind, Sterling

When
March 28, 7:28 PM CST to 7:31 PM CST
Where
Sterling County, 3.52 mi W of Sterling City
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
31.830, -101.060

A 58 mph wind gust was measured at the Mesonet site located 4 miles west southwest of Sterling City.

Thunderstorm Wind, Sterling

When
March 28, 7:28 PM CST to 7:31 PM CST
Where
Sterling County, 1.36 mi ENE of Sterling City
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.840, -100.980

The Sterling County sheriff's office reported a metal roof ripped off a home.

Thunderstorm Wind, Nolan

When
March 28, 8:15 PM CST to 8:18 PM CST
Where
Nolan County, 4.52 mi SW of Shaufler
Measured
61 kt (70 mph) measured gust
Reported by
Mesonet
Coordinates
32.350, -100.530

A 70 mph wind gust was measured at the Mesonet station 11 miles southwest of Sweetwater.

Thunderstorm Wind, Tom Green

When
March 28, 8:25 PM CST to 8:28 PM CST
Where
Tom Green County, 1.82 mi SE of (Sjt)mathis Fld San
Measured
55 kt (63 mph) measured gust
Reported by
ASOS
Coordinates
31.350, -100.480

The San Angelo ASOS measured a wind gust of 63 mph.

Thunderstorm Wind, Tom Green

When
March 28, 8:43 PM CST to 8:46 PM CST
Where
Tom Green County, 1.77 mi E of Wall
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
31.370, -100.290

The Wall Mesonet station measured a wind gust of 70 mph.

Thunderstorm Wind, Kimble

When
March 28, 10:25 PM CST to 10:28 PM CST
Where
Kimble County, 6.79 mi SE of Segovia
Measured
52 kt (60 mph) estimated gust
Reported by
Storm Chaser
Coordinates
30.350, -99.590

A storm chaser estimated a 60 mph wind gust.

Hail, Brown

When
March 28, 10:55 PM CST
Where
Brown County, 0.59 mi W of Winchell
Measured
0.88 in hail
Reported by
Fire Department/Rescue
Coordinates
31.470, -99.160

Thunderstorm Wind, Mason

When
March 28, 11:05 PM CST to 11:08 PM CST
Where
Mason County, 0.91 mi NW of Mason Co Arpt
Measured
54 kt (62 mph) measured gust
Reported by
RAWS
Coordinates
30.740, -99.190

A RAWS station 3 miles east southeast of Mason measured a 62 mph wind gust.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2017Every state in 2017This day in weather historyThe tornado archive for Texas, 2017Warnings in Texas, March 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 684928, 684929, 684930, 685452, 685447, 684931, 684932, 685442, 684934, 684933, 685446, 684937, 684938, 684939, 685436, 685437, 685438, 685439, 685440, 685441, 684940, 685443.